Ohio, 2021

Damaging Wind in Ohio, August 10, 2021

August 10, 2021 · NWS IWX · 1 event in 1 county or zone

Storms during the evening produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Storms during the evening produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 10, 2:29 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 10, 2:29 PM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
329 PM EDT Tue Aug 10 2021

.SYNOPSIS...
Issued at 328 PM EDT Tue Aug 10 2021

Hot and humid weather continues through Thursday, with periodic
thunderstorms. Some storms may become severe, especially tonight and
Wednesday. A cold front moves through Friday, followed by cooler and
drier conditions for the weekend.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 328 PM EDT Tue Aug 10 2021

Broad troughing over central Canada is responsible for a series of
shortwaves that will move through the region triggering
thunderstorms over the next few days. Isolated storms are possible
this afternoon and evening, especially to the southwest. Much of the
eastern half of the forecast area is under transitory ridging, which
has strengthened the capping inversion. There is considerable low-
level CAPE given very moist warm air advection coming up from the
Gulf, with dewpoints in the upper 70s to low 80s, but persistent low
and mid-level cloudiness may also provide enough insulation to
prevent widespread diurnal initiation. There is also a lack of shear
and upper level support until the next shortwave moves in from the
west late this evening.

There are differences in timing among the base models and CAMs, but
expect an MCS to move in sometime after 9PM with storms possibly
continuing into Wednesday morning, especially south of US 30. Strong
winds and heavy rain are the biggest threats with an approaching EML
and substantial DCAPE over 1000 J/kg, as well as PWs in excess of 2
inches.

Convection will dissipate and move south of the area by afternoon,
leaving behind another hot and humid day on Wednesday. Heat index
values will rise to around 95-103 degrees and a Heat Advisory
will again be issued.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 328 PM EDT Tue Aug 10 2021

The upper trough will shift east on Wednesday night, bringing a cold
front in from the northwest with another round of convection.
This front will stall over the area on Thursday, meaning storms will
again be possible. Hot and humid conditions will also persist. The
front does not push south until Friday when the upper trough deepens
over the eastern US, and sends much cooler and drier air into the
region. High pressure builds in behind the trough on Monday and
Tuesday, allowing moisture to increase and the potential for diurnal
storms increases mid-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 113 PM EDT Tue Aug 10 2021

Breaks are starting to form within the MVFR ceilings over the
terminals for the start of the 18z TAF cycle. This should give way
to a prolonged period of VFR conditions well into the overnight
hours. A convective complex continues to be forecast to approach
the terminals late tonight into Wednesday morning. While
confidence is still low on the exact timing of these impacts, have
inserted a PROB30 group for KSBN which will be on the northern
extent of convection while continuing the vicinity mention for
KFWA. Should convection impact the terminals directly, expect
lowered ceilings/visby (IFR to LIFR range) with variable and gusty
winds. KSBN looks to be the only terminal that the convective
risk will clear prior to the end of this TAF cycle.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

     Heat Advisory from 1 PM EDT /noon CDT/ to 8 PM EDT /7 PM CDT/
     Wednesday for INZ003>009-012>018-020-022>027-032>034.

MI...Heat Advisory until 8 PM EDT this evening for MIZ077>081.

     Heat Advisory from 1 PM to 8 PM EDT Wednesday for MIZ077>081.

OH...Heat Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
     015-016-024-025.

     Heat Advisory from 1 PM to 8 PM EDT Wednesday for OHZ001-002-004-
     005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 10, 2:46 PM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
346 PM EDT Tue Aug 10 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-112000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
346 PM EDT Tue Aug 10 2021 /246 PM CDT Tue Aug 10 2021/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ TO 8 PM EDT
/7 PM CDT/ WEDNESDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated to scattered storms will develop this afternoon and evening,
becoming more widespread overnight. Severe storms are possible
accompanied by damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are possible each day Wednesday through Friday. There
is a chance the storms may become severe each day with damaging
winds and very heavy rain the greatest threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-112000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
346 PM EDT Tue Aug 10 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 11 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms tonight. The storms may be
accompanied by strong gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms are possible each day Wednesday through Friday. The
storms may be accompanied by storm force winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 4:15 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
515 PM EDT Tue Aug 10 2021

INZ018-OHZ004-005-015-016-102200-
Allen IN-Henry OH-Putnam OH-Defiance OH-Paulding OH-
515 PM EDT Tue Aug 10 2021

...Strong thunderstorms will impact portions of northeastern Allen,
northern Putnam, southern Defiance, Paulding and southern Henry
Counties through 600 PM EDT...

At 514 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Defiance to near Woodburn.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Defiance, New Haven, Paulding, Leipsic, Deshler, Antwerp, Woodburn,
Payne, Continental, Holgate, Grabill, Oakwood, Leo-cedarville,
Hamler, Dupont, Melrose, West Leipsic, Latty, Cecil and Belmore.

This includes Interstate 469 between mile markers 18 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4103 8500 4124 8502 4130 8388 4105 8388
TIME...MOT...LOC 2114Z 270DEG 27KT 4117 8438 4114 8495

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS
Special weather statement, Aug 10, 5:17 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
617 PM EDT Tue Aug 10 2021

OHZ024-102245-
Van Wert OH-
617 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northern Van Wert
County through 645 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Van Wert, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Van Wert
County, including the following locations... Wetzel, Cavett and
Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4082 8453 4093 8471 4099 8464 4099 8440
      4090 8440
TIME...MOT...LOC 2217Z 222DEG 20KT 4091 8458

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

NWS

The radar

The Northern Indiana radar (KIWX), 114 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Paulding

When
August 10, 6:00 PM EST to 6:05 PM EST
Where
Paulding County, 0.87 mi SW of Oakwood
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.090, -84.380

Several trees down (8 to 10) around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981635.